Feb 13, 2002
Can taking steroids decrease/increase viral loads and CD4 counts?
My brother is taking steroids (120 mg) a day for Vasculitis. Does this drug work against the HIV/AIDS or does it help?
| Response from Dr. Pavia
There are different types of steroids. I assume your brother is taking a corticosteroid like prednisone for his vasculitis. These are compounds that reduce inflammation. Many people hear "steroid" and think of anabolic steroids, used to build muscle tissue. These include drugs like nandrolone. Sex hormones like estrogen and testosterone are also a type of steroid.
Prednisone has been studied to see if the immune suppressive effects hurt people with HIV or help by decreasing T cell activation and reducing viral load. One small study suggested that predinisone might reduce viral load, but this has not been confirmed. Generally, though, most evidence suggests that moderate doses of prednisone do not worsen HIV disease, and can be used when they are needed.
That is not to say that there are not side effects of high dose prednisone (120 mg per day is a fairly high dose). Weight gain, high blood pressure, high blood sugar and mood change are some of the most common side effects. On the other hand, the disease it is treating is generally far worse.
Hope this helps
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Rectal Bleeding After Vaginal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Glands After Touching Penis Worried I Have HIV
- White Bumps On Penis After Performing Oral Sex Worried I Have HIV
- After Being Exposed To Hpv How Long Does It Take For Signs Of Cervical Cancer To Appear
- Brown Vaginal Discharge Causes
- Genital Wart Statistics
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.